Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 210, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2017, 2:37 PM MDT for Lea County, New Mexico; Andrews County, Gaines County, Texas. It was in force for 53 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 2:37 PM MDT (20:37 UTC)
- Expired
- Jun 23, 2017, 3:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lea County, NM, Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:45 PM MDT | TSTM WND GST 70 | 1 Se Lovington, NM | |
| Jun 23, 2:45 PM MDT | HAIL 1.75 | 1 Se Lovington, NM | |
| Jun 23, 2:50 PM MDT | TSTM WND DMG | Hobbs, NM | HORSE BARN BLOWN INTO A SOLAR PANEL ARRAY AT NEW MEXICO JUNIOR COLLEGE. TIME ESTIMATED FROM RADAR. |
| Jun 23, 2:50 PM MDT | TSTM WND GST 71 | 3 Ssw Hobbs, NM | |
| Jun 23, 2:52 PM MDT | TSTM WND GST 61 | 5 Nw Hobbs, NM | |
| Jun 23, 2:55 PM MDT | TSTM WND GST 60 | 1 E Hobbs, NM | |
| Jun 23, 3:00 PM MDT | TSTM WND DMG | Hobbs, NM | WINDOWS BLOWN OUT AT KHOB RADIO ON N BENSING ROAD. POWER POLES DOWN ALONG N BENDER BLVD. |
| Jun 23, 3:05 PM MDT | TSTM WND GST 63 | 3 Sw Hobbs, NM | |
| Jun 23, 3:10 PM MDT | TSTM WND DMG | Hobbs, NM | LARGE SECTION OF ROOF BLOWN OFF OF ALBERTSONS STORE ON NORTH GRIMES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
735
WUUS54 KMAF 232037
SVRMAF
NMC025-TXC003-165-232130-
/O.NEW.KMAF.SV.W.0210.170623T2037Z-170623T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
337 PM CDT FRI JUN 23 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southern Lea County in southeastern New Mexico...
Northwestern Andrews County in western Texas...
Southwestern Gaines County in western Texas...
* Until 430 PM CDT/330 PM MDT/
* At 336 PM CDT/236 PM MDT/, a severe thunderstorm was located over
Humble City, or near Hobbs, moving south at 20 mph. Another severe
thunderstorm was located 9 miles west of Lovington...moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hobbs, Lovington, Eunice, Monument, Humble City, Eunice Airport,
McDonald, Nadine, Buckeye, Knowles, Oil Center, Lea County Regional
Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3299 10367 3317 10331 3291 10308 3245 10274
3235 10337
TIME...MOT...LOC 2036Z 002DEG 18KT 3279 10317
HAIL...1.25IN
WIND...60MPH
$$
671 follow-up statement
950
WWUS54 KMAF 232059
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT FRI JUN 23 2017
NMC025-TXC003-165-232130-
/O.CON.KMAF.SV.W.0210.000000T0000Z-170623T2130Z/
Lea NM-Andrews TX-Gaines TX-
359 PM CDT FRI JUN 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
CDT/330 PM MDT/ FOR SOUTHERN LEA...NORTHWESTERN ANDREWS AND
SOUTHWESTERN GAINES COUNTIES...
At 355 PM CDT/255 PM MDT/, a severe thunderstorm was located over
Hobbs, moving south at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail in Hobbs.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hobbs, Lovington, Eunice, Monument, Humble City, Eunice Airport,
McDonald, Nadine, Buckeye, Knowles, Oil Center, Lea County Regional
Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3299 10367 3317 10331 3291 10308 3245 10274
3235 10337
TIME...MOT...LOC 2057Z 357DEG 15KT 3271 10316
HAIL...0.88IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:46 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 23, 12:46 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017
.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 79 70 81 / 60 30 50 40
Carlsbad 67 84 69 88 / 20 20 30 40
Dryden 77 96 75 92 / 40 30 20 20
Fort Stockton 72 84 68 88 / 40 20 30 30
Guadalupe Pass 67 77 63 81 / 20 20 30 40
Hobbs 64 79 64 81 / 30 10 50 40
Marfa 66 84 64 86 / 20 30 20 20
Midland Intl Airport 69 82 67 84 / 50 20 40 40
Odessa 69 81 68 85 / 50 20 40 40
Wink 69 85 71 89 / 30 20 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&Hazardous weather outlook, Jun 23, 12:45 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Fri Jun 23 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A Heat Advisory remains in effect through early this evening for areas from the southern Permian Basin into the Big Bend. In addition, thunderstorms are possible this afternoon into this evening, particularly along the cold front. Some storms may become strong to severe, capable of producing damaging winds, large hail, and locally heavy rainfall. Brief, strong easterly winds are possible through Guadalupe Pass late tonight in wake of a cold front. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There will be a chance for thunderstorms into the weekend. The main threats will be lightning and brief heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of Southeast New Mexico and the Permian Basin late this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:08 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 37 min |
| Jun 23, 3:19 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| Jun 23, 3:27 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Jun 23, 4:05 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 55 min |
| Jun 23, 4:51 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| Jun 23, 3:38 PM MDT | Special Weather Statement | MAF | Culberson | 67 min |
| Jun 23, 3:43 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 62 min |
| Jun 23, 3:44 PM MDT | Special Weather Statement | MAF | Jeff Davis, Presidio | 46 min |
| Jun 23, 4:22 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell | 68 min |
| Jun 23, 4:44 PM MDT | Flash Flood Warning | MAF | Andrews, Dawson, Ector, Gaines, Martin, Midland | 3 hr |
| Jun 23, 4:53 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 67 min |
| Jun 23, 4:54 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Martin, Midland | 66 min |
| Jun 23, 5:16 PM MDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Jun 23, 5:27 PM MDT | Severe Thunderstorm Warning | MAF | Mitchell | 26 min |
| Jun 23, 5:46 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Upton, Ward | 59 min |
| Jun 23, 5:49 PM MDT | Severe Thunderstorm Warning | MAF | Dawson, Glasscock, Howard, Martin | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.